Wisconsin, 2025

Winter Storm and Winter Weather in Wisconsin, March 19, 2025

March 19, 2025 · NWS ARX · 10 events in 10 counties and zones

A compact but strong winter system moved through portions of the Upper Midwest on March 19th bringing heavy snow, strong wind gusts, and even thundersnow. While snow mixed in with sleet and rain at times, eventually some colder air aloft moved into the region and switched precipitation to all snow with some locally heavy rates up to 2 to 3 inches per hour.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A compact but strong winter system moved through portions of the Upper Midwest on March 19th bringing heavy snow, strong wind gusts, and even thundersnow. While snow mixed in with sleet and rain at times, eventually some colder air aloft moved into the region and switched precipitation to all snow with some locally heavy rates up to 2 to 3 inches per hour. A particularly intense band of heavy snow developed over the La Crosse area prompting local officials to declare a snow emergency. The highest snow totals in western Wisconsin occurred from La Crosse County through southern Clark County where 8 to 11 inches was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 19, 4:35 AM CST, 2 hours 25 minutes earlier. Its key messages:

  • An impactful winter/spring storm will move through the Upper Mississippi River Valley today and tonight bringing a narrow band of heavy snow, strong winds, and isolated to scattered morning storms.
  • Isolated to scattered storms in southwest Wisconsin, and parts of northeast Iowa and southeast Minnesota this morning. A few of these storms may produce small hail.
  • The band of heavy snow (4 to 8 inches - locally higher) was shifted southeast. At this time, the heaviest snow looks to fall from Mason City, IA northeast to Wausau, WI.
  • Strong north winds (sustained winds of 25 to 40 mph and wind gusts of 40 to 55 mph) from this afternoon into the evening. These strong winds will likely produce white-outs and blizzard conditions. In addition, there could be some power outages.
Area forecast discussion, Mar 19, 4:35 AM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
535 AM CDT Wed Mar 19 2025

.KEY MESSAGES...

- An impactful winter/spring storm will move through the Upper
  Mississippi River Valley today and tonight bringing a narrow
  band of heavy snow, strong winds, and isolated to scattered
  morning storms.

- Isolated to scattered storms in southwest Wisconsin, and parts
  of northeast Iowa and southeast Minnesota this morning. A few
  of these storms may produce small hail.

- The band of heavy snow (4 to 8 inches - locally higher) was
  shifted southeast. At this time, the heaviest snow looks to
  fall from Mason City, IA northeast to Wausau, WI.

- Strong north winds (sustained winds of 25 to 40 mph and wind
  gusts of 40 to 55 mph) from this afternoon into the evening.
  These strong winds will likely produce white-outs and blizzard
  conditions. In addition, there could be some power outages.

&&

.DISCUSSION...
Issued at 327 AM CDT Wed Mar 19 2025

Through Tonight

The deepening low pressure area will move across southern and
eastern Iowa this morning. A coupled 250 mb jet will be located
across the region this morning and then shift east of the area
this afternoon. This will enhance the upper level divergence
across the region. In addition, up to 500 J/kg most-unstable
CAPES will move into southwest Wisconsin, and parts of southeast
Minnesota and northeast Iowa. This will result in isolated to
scattered storms. With cold air aloft and elevated skinny CAPE,
a few of these storms may produce some small hail.

The 19.00z models shifted the heavy snow band slightly
southeast Mason City, IA to Wausau, WI. The models continue to
show that this band will likely produce hourly snow rates of 1
to 2 inches this afternoon. Snow totals still look to be in the
4 to 8 inch range. The 19.00z SPC HREF 24-hour ensemble
probability-matched mean still has a narrow (1 county-wide)
band of 10 to 15 inches. Due to strong north winds (strongest
this afternoon and evening), the wet-nature (wetter than the
typical 13 to 1 ratio which will result in more compaction) of
this snow, and short-duration (6 to 8 hours), there is plenty
of uncertainties on whether these higher snow will actually be
observed. With the snow band shifting southeast, we decided to
add a few more counties to the Winter Weather Advisory
(Chickasaw, Allamakee, Vernon, Adams, and Juneau counties) and
Blizzard Warning (Floyd and Howard counties). With the blowing
and drifting snow expected to continue into this evening, the
ending time was pushed back from 20.00z to 20.03z.

The combination of a tight surface pressure gradient and steep
surface to 875 mb lapse rates, surface winds will range from 25
to 40 mph and wind gusts will range from 40 to 55 mph. The
strongest winds will be from this afternoon into this evening.
The winds will gradually shift from northeast to north this
morning and then continue out of the north through this evening,
and gradually subside and shift to the northwest overnight.
These strong winds will likely produce white-outs and blizzard
conditions. In addition, there could be some power outages.

Friday and Friday Night

Another 500 mb shortwave trough will move southeast through the
area. Unlike its predecessor, this system is initially moisture
starved. As a result, much of the initial lift goes toward
saturation. As far as the probabilities of at least 0.05 inches of
QPF, the grand ensemble has up to a 15 percent north of Interstate
90 and 15 to 30 percent for the remainder of the area. Boundary
layer temperatures continue to support that this precipitation will
be mainly rain. High temperatures on Friday will range from the mid-
40s to mid-50s.

Late Saturday Night into Monday

The models show that an open 500 mb short wave will southeast into
the area on Sunday. This system then deepens and closes off to form
a 500 mb low. There continues to be some uncertainty on how
progressive this system will be at moving out of the Great Lakes
early in the week. This impacts how long the precipitation will
remain across the Upper Mississippi River Valley and how fast the
western CONUS ridge builds eastward across the region (this will
impact temperatures). There continues to be quite a bit of spread in
the Grand Ensemble on QPF amounts. The 10th percentile ranges from a
trace to a few hundredths of an inch. Meanwhile, the 90th percentile
ranges from a half of an inch to 0.65 inches. In addition,
precipitation type remains uncertain. The NBM 10th percentile would
keep the high temperatures on Sunday and Monday in the 30s.
Meanwhile, the NBM 90th percentile would have high temperatures
ranging from the mid-40s to near 60 on these days.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 536 AM CDT Wed Mar 19 2025

Currently watching some convection moving through southern Iowa.
If these storms hold together, they would impact KLSE around
19.14z. Snow will move into KRST around 19.14z and then persist
through 20.02z. Delayed the onset of the blowing snow until the
early afternoon. With no snow on the ground, we will have to
wait until there is about 2 inches on the ground for this snow
to become airborne again. As far as KLSE, the precipitation will
start out as rain and than transition to snow around noon. North
winds will increase into the 20 to 35 knot range with gusts of
35 to 50 knots this afternoon and then continue into this
evening. Snow totals will likely range from 4 to 8 inches for
KRST and 2 to 4 inches for KLSE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from noon today to 10 PM CDT this
     evening for WIZ041>044-053.
     Wind Advisory from 1 PM this afternoon to 7 AM CDT Thursday
     for WIZ054-055-061.
     Winter Storm Warning until 10 PM CDT this evening for WIZ017-
     029-032>034.
MN...Blizzard Warning until 10 PM CDT this evening for MNZ079-086-
     087-094-095.
     Winter Weather Advisory from noon today to 10 PM CDT this
     evening for MNZ096.
     Winter Storm Warning until 10 PM CDT this evening for MNZ088.
IA...Blizzard Warning until 10 PM CDT this evening for IAZ008-009-
     018.
     Winter Weather Advisory from noon today to 10 PM CDT this
     evening for IAZ010-011-019.
     Wind Advisory from 1 PM this afternoon to 7 AM CDT Thursday
     for IAZ029-030.

&&

UPDATE...Zapotocny
DISCUSSION...Boyne
AVIATION...Boyne
Hazardous weather outlook, Mar 19, 2:48 AM CST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
348 AM CDT Wed Mar 19 2025

IAZ008-MNZ079-086>088-094-095-WIZ017-029-032>034-201100-
Mitchell-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-
Buffalo-Trempealeau-Jackson-
348 AM CDT Wed Mar 19 2025

This Hazardous Weather Outlook is for portions of north central
Iowa...southeast Minnesota...central Wisconsin...north central
Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

A winter storm will bring heavy, wet snow and strong north winds
gusting from 35 to 55 mph. A Blizzard Warning is in effect west of
the Mississippi River and Winter Storm Warning east of the
Mississippi River through this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Snow and wind reports would be appreciated today and tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ009>011-018-019-MNZ096-WIZ041>044-053-201100-
Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Houston-La Crosse-
Monroe-Juneau-Adams-Vernon-
348 AM CDT Wed Mar 19 2025

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
southwest Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

Isolated to scattered storms will be possible this morning. The
main threats will be small hail and lightning.

A winter storm will bring accumulating snow and strong north
winds gusting from 35 to 55 mph. A Winter Weather Advisory is in
effect this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Snow and wind reports would be appreciated today and tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ029-030-WIZ054-055-061-201100-
Fayette-Clayton-Crawford-Richland-Grant-
348 AM CDT Wed Mar 19 2025

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...Today and Tonight

Isolated to scattered storms will be possible this morning. The
main threats will be small hail and lightning.

Strong north winds gusting from 35 to 55 mph. A Wind Advisory is
in effect this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Wind reports would be appreciated today and tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm, 2 winter weather. Local standard time, as filed.

Winter Weather, Buffalo

When
March 19, 7:00 AM CST to 6:00 PM CST
Where
Buffalo forecast zone
Reported by
CoCoRaHS
Coordinates
44.380, -91.754 (the zone’s center; the record gives no point)

This winter system brought accumulating snow to Buffalo County on March 19th. Snowfall totals ranged from 1 to 3 inches across the county with the highest reported total being 3 inches about 12 miles south-southeast of Mondovi.

Winter Storm, Trempealeau

When
March 19, 7:00 AM CST to 7:00 PM CST
Where
Trempealeau forecast zone
Reported by
CoCoRaHS
Coordinates
44.304, -91.358 (the zone’s center; the record gives no point)

This winter system brought heavy snow to Trempealeau County on March 19th. Snowfall totals ranged between 5 to 8 inches across the county with the highest reported total being 8.2 inches about 4 miles west-northwest of Ettrick.

Winter Storm, La Crosse

When
March 19, 7:00 AM CST to 7:30 PM CST
Where
La Crosse forecast zone
Reported by
Official NWS Observations
Coordinates
43.907, -91.115 (the zone’s center; the record gives no point)

This winter system brought intense snow to La Crosse County on March 19th. During the late afternoon, a heavy band of snow developed over La Crosse prompting local officials to declare a snow emergency due to the excessive snowfall rates. At the NWS office in La Crosse, 2 inches of snow fell in roughly 30 minutes. Snowfall totals ranged between 4 to 9 inches across the county with the highest reported total being 8.5 inches at the NWS office 2 miles east of La Crosse.

Winter Storm, Vernon

When
March 19, 7:00 AM CST to 8:30 PM CST
Where
Vernon forecast zone
Reported by
Public
Coordinates
43.594, -90.834 (the zone’s center; the record gives no point)

This winter system brought heavy snow to Vernon County on March 19th. Snowfall totals ranged between 3 to 6 inches across the county with the highest reported total being 6 inches in Stoddard.

Winter Storm, Jackson

When
March 19, 7:30 AM CST to 7:30 PM CST
Where
Jackson forecast zone
Reported by
Public
Coordinates
44.319, -90.805 (the zone’s center; the record gives no point)

This winter system brought heavy snow to Jackson County on March 19th. Snowfall totals ranged between 5 to 9 inches across the county with the highest reported total being 9 inches about 4 miles north-northwest of Irving.

Winter Storm, Monroe

When
March 19, 7:30 AM CST to 8:00 PM CST
Where
Monroe forecast zone
Reported by
Public
Coordinates
43.946, -90.618 (the zone’s center; the record gives no point)

This winter system brought heavy snow to Monroe County on March 19th. Snowfall totals ranged between 6 to 11 inches across the county with the highest reported total being 11.2 inches about 1 mile southwest of Tomah.

Winter Storm, Juneau

When
March 19, 8:00 AM CST to 8:00 PM CST
Where
Juneau forecast zone
Reported by
Public
Coordinates
43.924, -90.114 (the zone’s center; the record gives no point)

This winter system brought heavy snow to Juneau County on March 19th. Snowfall totals ranged between 3 to 7 inches across the county with the highest reported total being 7 inches about 3 miles east-northeast of Sprague.

Winter Storm, Adams

When
March 19, 8:00 AM CST to 8:30 PM CST
Where
Adams forecast zone
Reported by
CoCoRaHS
Coordinates
43.970, -89.771 (the zone’s center; the record gives no point)

This winter system brought heavy snow to Adams County on March 19th. Snowfall totals ranged between 2 to 6 inches across the county with the highest reported total being 6 inches about 3 miles southeast of New Rome.

Winter Storm, Clark

When
March 19, 8:00 AM CST to 7:00 PM CST
Where
Clark forecast zone
Reported by
Public
Coordinates
44.735, -90.612 (the zone’s center; the record gives no point)

This winter system brought heavy snow to Clark County on March 19th. Snowfall totals ranged between 3 to 10 inches across the county with the highest reported total being 10 inches in Neilsville.

Winter Weather, Taylor

When
March 19, 9:00 AM CST to 6:00 PM CST
Where
Taylor forecast zone
Reported by
Public
Coordinates
45.212, -90.501 (the zone’s center; the record gives no point)

This winter system brought accumulating snow to Taylor County on March 19th. Snowfall totals ranged between a trace to 5 inches across the county with the highest reported total being 4.5 inches in Westboro.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2025Every state in 2025This day in weather historyWarnings in Wisconsin, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247559, 1247562, 1247563, 1247575, 1247564, 1247571, 1247572, 1247573, 1247574, 1247576.